Before the present case, 2 of the authors’ patients had been given the same treatment and had successful resolution within 5 days, with no immediate recurrence. They were all bedridden elderly patients receiving long-term enteral nutrition via percutaneous endoscopic gastrostomy (PEG) in their homes. Although detailed data (PEG type, underlying disease, and the like) on these patients were unavailable and no photos of the healing process were taken, anecdotally the effect of corticosteroid treatment was consistent with that described in the current case.
Although the definitive etiology of hypergranulation developing around a G-tube has not been clarified, previous review articles8,9,16 have indicated the primary cause is a prolonged inflammatory response stimulated by friction from the external feeding tube. Inflammation as a result of a bacterial infection is also one of the suggested causes of hypergranulation.9,17 However, this was considered unlikely in the present case because pus was not present. Prolonged inflammation induced by various cytokines and growth factors is known to cause excessive vasodilation, angiogenesis, and capillary permeability18-20; it can result in persistent bleeding, edema, exudation, and a raw, inflamed appearance in effusive hypergranulation tissue.
In the present case, short-term application of a topical corticosteroid to effusive hypergranulation tissue at the G-tube insertion site resulted in a rapid reduction in redness, cessation of bleeding and exudate, and a decrease in the depth of hypergranulation tissue. These beneficial outcomes can be explained by the known actions of corticosteroids, including anti-inflammatory effects, capillary vasoconstriction, and granulation growth inhibition.10-12
This case study, together with the findings of previous studies,9,13-15 suggests a topical corticosteroid may be considered a valid treatment for G-tube insertion site hypergranulation. Other reported treatments for hypergranulation, such as silver nitrate and surgical resection,1,3,5,8 may not be appropriate because they directly damage the tissue and are likely to prolong or worsen the inflammatory response. These directly destructive or invasive methods have traditionally been used for treatment, possibly because they were believed by physicians to be beneficial, even though they could be painful.
Three (3) main issues regarding the use of topical corticosteroids for hypergranulation at the gastrostomy insertion site require attention: 1) the strength of the corticosteroid; 2) the duration of application; and 3) the use of an occlusive dressing. Clobetasol propionate, the highest potency corticosteroid, was used, with reference to a previous dermatological case report.13 However, documentation is lacking regarding the relationship between the corticosteroid potency and treatment outcomes (eg, healing time, frequency of side effects) even in dermatological studies. Therefore, it is possible a corticosteroid with a weaker potency also may be effective in the treatment of hypergranulation around the G-tube. Further studies are needed to address the level of potency needed in the treatment of this condition using corticosteroids.
The duration of application is also a topic of debate. Long-term use of a high-potency corticosteroid has been known to result in numerous cutaneous side effects, including atrophy, striae, and infection.21-23 Therefore, a standard needs to be developed for determining when the application of corticosteroid should be stopped in the treatment of hypergranulation. Based on the authors’ previous experience and the current case, it appears corticosteroid application can be stopped when the topical inflammatory response has almost dissipated. Specifically, cessation of treatment should be based on 3 signs: 1) diminished redness, 2) absence of bleeding, and 3) absence of exudate. In the present case, based on these 3 signs, corticosteroid application was stopped after 4 days of treatment. Despite the short period of treatment, no immediate or long-term recurrence of the hypergranulation was observed. This indicates a short corticosteroid treatment course inhibited topical inflammation at the gastrostomy site, leading to quick resolution of hypergranulation with no adverse effects.
Another matter for discussion is whether occlusive dressings, such as hydrocolloids, should be used. A prospective, noncontrolled, observational study17 (N = 10) demonstrated a polyurethane foam dressing could reduce hypergranulation tissue. Similarly, in a previous case report,13 an occlusive dressing was used in the treatment of intractable hypergranulation, with no reported complications. However, it also has been hypothesized that the use of these dressings could be a cause of hypergranulation tissue because they enhance granulation growth factors under the dressings.9 A review of the literature23 suggested a high-potency topical corticosteroid should not be used under an occlusive dressing because local cutaneous side effects may be enhanced. In the present report, gauze was used instead of an occlusive dressing on the hypergranulation site. The gauze was useful in the initial healing process because it absorbed excess exudate and blood. Gauze is a simple, low-cost, manageable material that is easily applied by patients and caregivers. Therefore, based on previous literature9,23 and the experience of the effective use of gauze in the current case, an occlusive dressing may be unnecessary in the treatment of hypergranulation around the G-tube insertion site.